Indian Journal of Critical Care Medicine
An open access publication of ISCCM™ 
 
Users online: 26 
     Home | Login 
  About Current Issue Archive Search Instructions Online Submission Subscribe Etcetera Contact  
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed16193    
    Printed292    
    Emailed20    
    PDF Downloaded1127    
    Comments [Add]    
    Cited by others 19    

Recommend this journal

 

 REVIEW ARTICLE
Year : 2005  |  Volume : 9  |  Issue : 3  |  Page : 155--163

Oximes in organophosphorus poisoning


1 Merit Care/UND Program, MeritCare Medical Group, Fargo, ND 58122, USA
2 Launceston General Hospital, Launceston, Tasmania, Australia
3 The Queen Elizabeth Hospital, Adelaide, S.A 5011, Australia
4 Department of Medicine, TMM Hospital, Tiruvalla 689101, India

Correspondence Address:
A M Cherian
TMM Hospital, Tiruvalla 689101, Kerala
India
Login to access the Email id


DOI: 10.4103/0972-5229.19682

Get Permissions

Acute organic insecticide poisoning is a major health problem all over the world, particularly in the developing countries, where organophosphates (OPs) are the most common suicidal poisons with high morbidity and mortality and account for a large proportion of patients admitted to intensive care units. Other insecticides less commonly used are organocarbamates, organochlorides, and pyrethroids, which are less toxic and are associated with less morbidity and mortality. Patients with poisoning present with a wide spectrum of gastrointestinal, neurological, and cardiac manifestations. A strong clinical suspicion is necessary to make an early diagnosis and to start appropriate therapy. Treatment is primarily supportive and includes decontamination, anticholinergics, protection of the airway, and cardiac and respiratory support. The use of oximes has been controversial and may be associated with higher mortality owing to a higher incidence of type-II paralysis. They may have other toxic side effects. This paper reviews the literature on OP poisoning.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 7th April '04
Published by Medknow